3 doctors weighed in:
How might using antacids to mask heartburn inadvertently lead to more serious problems?
3 doctors weighed in

Dr. Ralph Morgan Lewis
Family Medicine
1 doctor agrees
In brief: See below
Using antacids often for severe, frequent heartburn may mask inflamed esophagus, reflux disease, esophageal cancer.
Frequent antacid use can cause milk-alkali syndrome: hypercalcemia, metabolic alkalosis (shift in body's acid-alkali balance), & renal insufficiency, kidney stones, & calcium deposits in tissues. Exacerbated by high doses of vitamin d which enhances calcium absorption.

In brief: See below
Using antacids often for severe, frequent heartburn may mask inflamed esophagus, reflux disease, esophageal cancer.
Frequent antacid use can cause milk-alkali syndrome: hypercalcemia, metabolic alkalosis (shift in body's acid-alkali balance), & renal insufficiency, kidney stones, & calcium deposits in tissues. Exacerbated by high doses of vitamin d which enhances calcium absorption.
Dr. Ralph Morgan Lewis
Dr. Ralph Morgan Lewis
Thank
Dr. Dean Giannone
Internal Medicine
In brief: Medicating heartburn
Making the symptoms go away with medication could make one forget that there's still a hiatal hernia.
And non-acidic (symptom-free reflux) can still cause damage to the esophagus and can lead to precancerous changes therein (Barrett's esophagus). So even though you're on treatment, you need to undergo EGD every 2-3 years for surveillance purposes.

In brief: Medicating heartburn
Making the symptoms go away with medication could make one forget that there's still a hiatal hernia.
And non-acidic (symptom-free reflux) can still cause damage to the esophagus and can lead to precancerous changes therein (Barrett's esophagus). So even though you're on treatment, you need to undergo EGD every 2-3 years for surveillance purposes.
Dr. Dean Giannone
Dr. Dean Giannone
Thank
Get help from a real doctor now
Dr. William Forsythe
Board Certified, Emergency Medicine
23 years in practice
171K people helped
Continue
107,000 doctors available
Read more answers from doctors